Washington, 2011Strong Wind in Washington, March 10, 2011
March 10, 2011 · NWS OTX · 1 event in 1 county or zone
Strong winds picked up across the western Columbia Basin behind a fast moving cold front. Winds were particularly strong during the evening hours on Thursday.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds picked up across the western Columbia Basin behind a fast moving cold front. Winds were particularly strong during the evening hours on Thursday. A surface low moved into southern British Columbia during the afternoon hours resulting in a tightening pressure gradient across eastern Washington. This was combined with strong upper level winds mixing down to the surface on the lee side of the Cascades resulting in a short period of strong wind gusts during the evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 10, 3:49 PM PST, 3 hours 56 minutes earlier.
Area forecast discussion, Mar 10, 3:49 PM PST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
349 PM PST THU MAR 10 2011
.SYNOPSIS...
WET WEATHER WILL IMPACT THE REGION THROUGH EARLY NEXT WEEK AS THE
RECENT PARADE OF STORMS CONTINUES TO MARCH ACROSS THE INLAND
NORTHWEST. WIDESPREAD VALLEY RAIN AND HIGH MOUNTAIN SNOW WILL
OCCUR THROUGH THIS EVENING AND WILL ACCOMPANY SHOWERY AND WINDY
CONDITIONS A COLD FRONT CROSSES THE REGION. SHOWERS WILL LIKELY
LINGER OVER THE MOUNTAINS ON FRIDAY. ANOTHER SYSTEM WILL IMPACT
THE REGION ON SATURDAY THAT WILL BE FOLLOWED BY A STRONGER WET
STORM SYSTEM ON SUNDAY AND MONDAY.
&&
.DISCUSSION...
TONIGHT...SURFACE LOW ASSOCIATED WITH LOW PRESSURE SYSTEM MAKES A
WEST TO EAST PASSAGE IN CLOSE PROXIMITY TO THE SOUTHERN BRITISH
COLUMBIA BORDER. THE INTENSIFICATION OF THE PRESSURE GRADIENT
BETWEEN THE LOW AS IT PASSES AND SOMEWHAT HIGHER PRESSURE
ASSOCIATED WITH VERY WEAK RIDGING MOVING IN FROM THE SOUTHWEST
ALLOWS FOR WINDY CONDITIONS UNTIL THE LOW MOVES EAST OF THE DIVIDE
AND THE GRADIENT SLACKENS VERY LATE TONIGHT AND INTO EARLY
TOMORROW MORNING. OTHERWISE THE AIRMASS BEHIND THE COLD FRONT THAT
SPIRALS OUTWARD FROM THE LOW IS CONDITIONALLY UNSTABLE AND WARM
ENOUGH AT LOW LEVELS TO GENERATE SOME LOW VALUES OF CAPE AND THUS
A MINOR MENTION OF A THUNDERSTORM OR TWO REMAINS WITH THE
EXPECTATION THAT IF ONE FORMS IT WOULD BE A PULSE TYPE STORM AND
MOVE VERY QUICKLY TO THE NORTHEAST AT 35 MILES PER HOUR. WITH SUCH
A SCENARIO POPS DECREASE AND RETRACT BACK TO THE MORE
OROGRAPHICALLY FAVORED LOCATIONS OVERNIGHT. WITH THE WARMING AND
RECENT RAINFALL SNOWMELT BECOMES AN ISSUE AND AREA RIVERS WILL
SHOW SOME RISES. IT SHOULD ALSO BE NOTED THAT ANY THUNDERSTORM
TRAVELING AT 35 MPH WOULD PRODUCE AN OUTFLOW BOUNDARY AND THE
WINDS ASSOCIATED WITH SUCH A BOUNDARY COULD QUITE POSSIBLY GUST UP
TO NEAR 60 MPH...IT IS JUST SOMETHING TO KEEP IN MIND IF ANY
THUNDERSTORMS DO PASS THROUGH THE FORECAST AREA TONIGHT. /PELATTI
FRI THROUGH SAT NT...WITHOUT MUCH IN THE WAY OF SIGNIFICANT WX FOR THESE
PERIODS...WE FOCUSED ON THE MAIN POTENTIAL IMPACT ITEMS SUCH AS
SNOW LEVELS AND SNOW AMNT CHANGES. THOUGH WE'VE BACKED OFF ON
PCPN AMNTS FOR NEARLY ALL ZONES...WE DID KEEP THE BEST CHANCE OF
PCPN LIMITED TO THE NRN MTNS AND N ID BOTH FRI/FRI EVENING AND
AGAIN SAT WITH THE WETTEST FROPA. BASED ON THE LATEST FCST
SOUNDINGS WE KEPT MINOR SNOW ACCUMULATIONS IN THE FCST FOR EVEN
THE VALLEYS OF N ID FRI MORNING BEFORE PCPN ENDS UNDER SHORT-WAVE
RIDGING. FOR SAT/SAT NT...TEMPS SEEMS WARM ENOUGH TO LIMIT THE
HEAVIEST ACCUMULATIONS TO ABOVE 3000 FT FOR NE WA AND N ID. COLD
AIR DAMMING AND ISENTROPIC ASCENT AS THE LOW LEVEL FLOW BACKS WITH
THE WARM FRONT SAT MORNING WILL LIKELY PRODUCE 1 TO 3 INCHES OF
SNOW FOR VALLEYS ALONG THE E SLOPES OF THE CASCADES.BZ
SUNDAY THROUGH THURSDAY...THE PACIFIC NORTHWEST WILL CONTINUE
TO EARN ITS REPUTATION AS THE LARGE-SCALE FLOW REMAINS STATUS
QUO...LEAVING THE DOOR OPEN FOR A SEVERAL MORE ROUNDS OF WET
WEATHER. THERE ARE TWO MAIN SYNOPTIC WAVES AND ASSOCIATED FRONTAL
SYSTEMS WHICH MODELS ARE KEYING IN ON. ONE COMES THROUGH SUNDAY
INTO MONDAY FOLLOWED BY A SECOND MONDAY NIGHT INTO TUESDAY. EACH
SYSTEM WILL BRING THE POSSIBILITY OF A QUARTER TO HALF INCH OF
RAINFALL TO MOST VALLEY LOCATIONS ASIDE FROM THE LOWER
BASIN...WITH CLOSE TO AN INCH IN THE AREA MOUNTAINS. PENDING THE
EXACT TIMING OF EACH FRONTAL SYSTEM...THERE IS A POSSIBILITY FOR
BRIEF BREAKS IN THE PCPN...HOWEVER IT WILL HIGHLY DEPEND ON
WHETHER ITS DAY OR NIGHT FOR ANY BREAKS DURING THE DAY WILL LIKELY
BE OVERCOME WITH AFTN CONVECTION. SNOW LEVELS WILL FLUCTUATE WITH
EACH PASSING WAVE RISING FROM 4000-6000' SOUTH TO 2000-4000' NORTH
WITHIN EACH WARM SECTOR THEN DROPPING TO 1000-3000' FEET IN THE
WAKE OF EACH SYSTEM. THIS WILL CONTINUE TO YIELD A "ROLLER
COASTER" TYPE SCENARIO IN REGARDS TO HYDROLOGY WITH MODERATE
PCPN/MIDLEVEL SNOWMELT SPIKING ROUGHLY EVERY 18-24 HRS BEFORE
SHUTTING OFF BEHIND EACH SYSTEM. WHILE THIS IS NOT A VERY TYPICAL
FLOODING REGIME...WE CONTINUE TO ENCOURAGE RESIDENTS ALONG THE
PALOUSE RIVER...THE ST JOE RIVER...THE GRANDE RONDE RIVER...ASOTIN
CREEK...THE COEUR D'ALENE RIVER...THE LITTLE SPOKANE RIVER...AND
HANGMAN CREEK TO MONITOR STREAMS AND RIVERS LEVELS AND PAY CLOSE
ATTENTION TO THE LATEST HYDROLOGY PRODUCTS.
THERE IS SOME INDICATION OF A POSSIBLE SLIGHT SHIFT IN THE LARGE-
SCALE FLOW BY THE END OF NEXT WEEK...WITH THE STORM TRACK DIGGING
FURTHER SOUTH INTO NORTHERN CALIFORNIA/OREGON WHICH COULD BRING A
BREAK IN THE WET PATTERN OVER THE INLAND NW AND COOLER TEMPERATURES
AS THE JET MIGRATES SOUTHWARD. /SB
&&
.AVIATION...
THE HIGHEST PRIORITY ISSUES CONTINUE TO BE VERY GUSTY W/NW
WINDS...LOW CEILINGS FROM LINGERING PCPN...AND EVEN AN ISOLATED
THUNDER THREAT. WE'VE KEPT MVFR CEILINGS IN THE FCST FROM KLWS N
TO KPUW AND THE SPOKANE AREA THIS EVENING CLOSE TO THE BACK EDGE
OF THE EWD-MOVING STEADY BAND OF PCPN OVER N ID. ONCE THIS PCPN
MOVES E...WE'LL SEE A STEADY TRANSITION TO VERY WINDY CONDITIONS
FOR NEARLY ALL TAF SITES BY AROUND 03Z-05Z...WITH GUSTS TO 40 KT
NOT OUT OF THE QUESTION. ONCE THESE WINDS SUBSIDE BY AROUND
10Z...THERE IS A CHANCE THAT STRATUS CEILINGS WILL LOWER INTO THE
MVFR CATEGORY FROM KPUW N TO THE SPOKANE AREA WITHIN UPSLOPE
FLOW. THE 0Z TAFS DO NOT TAKE THIS IN ACCOUNT.BZ
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 34 45 29 46 32 50 / 70 10 10 70 50 40
COEUR D'ALENE 33 43 28 44 31 49 / 80 10 10 70 60 40
PULLMAN 33 46 31 46 33 51 / 70 10 10 70 50 30
LEWISTON 37 54 33 53 36 57 / 60 10 0 60 40 20
COLVILLE 31 46 27 45 31 46 / 70 10 10 70 60 60
SANDPOINT 33 42 27 41 31 45 / 90 20 10 70 70 40
KELLOGG 30 40 27 42 31 47 / 90 30 10 80 70 30
MOSES LAKE 33 52 32 52 33 53 / 20 0 10 50 10 40
WENATCHEE 32 50 30 48 32 42 / 10 10 10 60 10 60
OMAK 30 47 30 45 30 41 / 20 10 30 60 20 70
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WIND ADVISORY UNTIL 4 AM PST FRIDAY IDAHO PALOUSE.
WA...WIND ADVISORY UNTIL 4 AM PST FRIDAY LOWER GARFIELD AND ASOTIN
COUNTIES...WASHINGTON PALOUSE.
WIND ADVISORY UNTIL 4 AM PST FRIDAY MOSES LAKE AREA...UPPER
COLUMBIA BASIN...WATERVILLE PLATEAU.
&&Hazardous weather outlook, Mar 10, 1:44 PM PST, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
144 PM PST THU MAR 10 2011
IDZ001>004-026-027-WAZ031-036-037-112145-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
SPOKANE AREA-NORTHEAST MOUNTAINS-
144 PM PST THU MAR 10 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
VERY WINDY CONDITIONS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON
AND TONIGHT ACROSS THE AREA. GUSTS OF AROUND 35 MPH ARE
EXPECTED...WITH THE BEST CHANCES OCCURRING THIS EVENING. PERIODS
OF MODERATE RAINFALL WITH HIGH MOUNTAIN SNOW WILL PRECEDE THE
WINDY CONDITIONS TODAY. THIS RAIN COMBINED WITH SNOW
MELT...ESPECIALLY OVER THE PALOUSE RIVER BASIN INTO THE CENTRAL
IDAHO PANHANDLE...WILL LEAD TO SIGNIFICANT RISES BEGINNING TODAY
AND TONIGHT. FLOODING IS NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ANOTHER ROUND OF WET AND MILD WEATHER WILL RETURN TO THE REGION ON
SUNDAY AND MONDAY. THIS WILL LEAD TO MORE RIVER RISES...ESPECIALLY
OVER THE IDAHO PANHANDLE...NORTHEAST WASHINGTON MOUNTAINS...AND
PALOUSE. STAY TUNED FOR INFO CONCERNING THE FLOODING THREAT.
WAZ032-033-112145-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
144 PM PST THU MAR 10 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
WASHINGTON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
WINDY CONDITIONS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND
TONIGHT ACROSS THE AREA. GUSTS AROUND 45 TO 50 MPH ARE
EXPECTED...WITH THE BEST CHANCES OCCURRING THIS EVENING. PERIODS
OF MODERATE RAINFALL WITH HIGH MOUNTAIN SNOW WILL PRECEDE THE
WINDY CONDITIONS TODAY. THIS RAIN COMBINED WITH SNOW
MELT...ESPECIALLY OVER THE PALOUSE RIVER BASIN INTO THE CENTRAL
IDAHO PANHANDLE...WILL LEAD TO SIGNIFICANT RISES LATER TODAY AND
TONIGHT. HOWEVER NO FLOODING IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ANOTHER ROUND OF WET AND MILD WEATHER WILL RETURN TO THE REGION ON
LATE SUNDAY AND MONDAY. THIS WILL LEAD TO MORE RIVER
RISES...ESPECIALLY THE OVER THE IDAHO PANHANDLE...NORTHEAST
WASHINGTON MOUNTAINS...AND PALOUSE. AGAIN FLOODING IS NOT EXPECTED
AT THIS TIME.
WAZ038-041>043-112145-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-
144 PM PST THU MAR 10 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
FOR THIS EVENING AND TONIGHT...ISOLATED THUNDERSTORMS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING. IN ADDITION...WINDY
CONDITIONS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND TONIGHT
ACROSS THE AREA. GUSTS OF AROUND 35 MPH ARE EXPECTED...WITH THE
BEST CHANCES OCCURRING THIS EVENING...ESPECIALLY IN THE VICINITY
OF SHOWERS OR THUNDERSTORMS. PERIODS OF MODERATE RAINFALL WITH
HIGH MOUNTAIN SNOW WILL PRECEDE THE WINDY CONDITIONS TODAY.
WAZ034-035-044-112145-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-WATERVILLE PLATEAU-
144 PM PST THU MAR 10 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON AND EAST CENTRAL WASHINGTON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
FOR THIS AFTERNOON AND TONIGHT...WINDY CONDITIONS ARE EXPECTED TO
DEVELOP LATE THIS AFTERNOON AND TONIGHT ACROSS THE AREA. GUSTS
AROUND 45 TO 50 MPH ARE EXPECTED...WITH THE BEST CHANCES OCCURRING
THIS EVENING. PERIODS OF MODERATE RAINFALL WITH HIGH MOUNTAIN SNOW
WILL PRECEDE THE WINDY CONDITIONS TODAY. THIS RAIN COMBINED WITH
SNOW MELT...ESPECIALLY OVER THE PALOUSE RIVER BASIN INTO THE
CENTRAL IDAHO PANHANDLE...WILL LEAD TO SIGNIFICANT RISES LATER
TODAY AND TONIGHT. HOWEVER NO FLOODING IS EXPECTED AT THIS TIME.
ANOTHER ROUND OF WET AND MILD WEATHER WILL RETURN TO THE REGION ON
LATE SUNDAY AND MONDAY. THIS WILL LEAD TO MORE RIVER
RISES...ESPECIALLY THE OVER THE IDAHO PANHANDLE...NORTHEAST
WASHINGTON MOUNTAINS...AND PALOUSE. AGAIN FLOODING IS NOT EXPECTED
AT THIS TIME.
Strong Wind, Moses Lake Area
- When
- March 10, 7:45 PM PST to 8:00 PM PST
- Where
- Moses Lake Area forecast zone
- Measured
- 49 kt (56 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Mesonet
- Coordinates
- 47.095, -119.006 (the zone’s center; the record gives no point)
Residence of Crescent Bar, approximately 2.5 miles west-southwest of Quincy, reported strong winds around 1945PST Thursday evening. Multiple large, shallow rooted trees were toppled over and numerous heavy red clay tiles were blown off on the south side of the Crescent Bar Condos. Two windows were shattered by the roof tiles as they were blown off. Funneling effects down into the canyon off the east slopes of the northern Cascades or developing mountain waves may have been a contributing factor to the localized nature of the wind damage from this event.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Pennsylvania, March 10 to 14, 20111 death · 30 events
- Flooding in Pennsylvania, March 10 to 12, 2011$2.0 million · 11 events
- Winter Storm in Ohio, March 10 to 11, 2011$2.0 million · 8 events
- Damaging Winds in Virginia, March 10, 2011$1.1 million · 60 kt wind · 8 events
- Flooding in New Jersey, March 10 to 14, 2011$700,000 · 6 events
- Winter Storm in Pennsylvania, March 10 to 11, 2011$500,000 · 3 events
- Flash Flooding in Pennsylvania, March 10 to 11, 2011$200,000 · 4 events
- Tornadoes and Damaging Winds in Virginia, March 10, 2011$45,000 · EF1 · 11 events
- Flooding in Ohio, March 10 to 15, 2011$159,000 · 7 events
- Flooding in West Virginia, March 10 to 15, 2011$123,000 · 7 events
- High Wind and Strong Wind in Washington, March 10, 2011$130,000 · 52 kt wind · 3 events
- Damaging Winds in Virginia, March 10, 2011$62,000 · 53 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287314.